Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 80, NWS Tucson, AZ

August 19, 2018Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 19, 2018, 4:20 PM MST for Cochise County, Arizona. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2018, 4:20 PM MST (23:20 UTC)
Expired
Aug 19, 2018, 4:38 PM MST
In force
18 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 109 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 4:20 PM MSTHAIL 16 W Pirtleville, AZSPOTTER WEST OF DOUGLAS ESTIMATED 1 HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WUUS55 KTWC 192320
SVRTWC
AZC003-200000-
/O.NEW.KTWC.SV.W.0080.180819T2320Z-180820T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
420 PM MST SUN AUG 19 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southern Cochise County in southeastern Arizona...

* Until 500 PM MST.

* At 419 PM MST, a severe thunderstorm was located just west of 
  Douglas, moving southwest at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly remote areas of
  southern Cochise County.

This includes the following highways...
 Route 80 between mile markers 356 and 364.
 Route 191 between mile markers 2 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3134 10975 3143 10968 3140 10957 3133 10959
      3133 10962
TIME...MOT...LOC 2319Z 026DEG 5KT 3135 10964 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
097 
WWUS55 KTWC 192331
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
431 PM MST SUN AUG 19 2018

AZC003-200000-
/O.CON.KTWC.SV.W.0080.000000T0000Z-180820T0000Z/
Cochise-
431 PM MST SUN AUG 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR SOUTHERN COCHISE COUNTY...

At 430 PM MST, a severe thunderstorm was located just west of 
Douglas, moving southwest at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly remote areas of
southern Cochise County.

This includes Route 80 between mile markers 359 and 363.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3134 10971 3137 10968 3137 10960 3133 10959
      3133 10962
TIME...MOT...LOC 2330Z 026DEG 5KT 3134 10965 

HAIL...1.00IN
WIND...60MPH
 
$$
669 
WWUS55 KTWC 192338
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
438 PM MST SUN AUG 19 2018

AZC003-192348-
/O.CAN.KTWC.SV.W.0080.000000T0000Z-180820T0000Z/
Cochise-
438 PM MST SUN AUG 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COCHISE COUNTY IS
CANCELLED...
                
The storm, just west of Douglas, which prompted the warning has 
weakened below severe limits, and no longer poses an immediate 
threat to life or property. Therefore, the warning has been 
cancelled.

LAT...LON 3134 10971 3137 10968 3137 10960 3133 10959
      3133 10962
TIME...MOT...LOC 2329Z 026DEG 5KT 3133 10966 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:23 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 19, 2:23 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
223 PM MST Sun Aug 19 2018

.SYNOPSIS...Drier air and building high pressure will result in less
thunderstorm activity with higher afternoon temperatures again
Monday. As the high center returns to east of our area, deep
moisture will return this week with a good chance of showers and
thunderstorms by Tuesday or Wednesday.

&&

.DISCUSSION...Warmer temperatures aloft will continue to hinder the
development of thunderstorms today and again tomorrow as high
pressure shifts over Arizona. Both the GFS and ECMWF showed the high
pressure ridge becoming centered over the southern Plains by
Wednesday. This more favorable position of the high will advect
deeper moisture pooled south of the region back into the area as
early as Tuesday. Thereafter, the return of daily showers and
thunderstorms can be expected. Cooler high temperatures will also
coincide with the moisture increase and subsequent upswing in
thunderstorms.

&&

.AVIATION...Valid through 21/00Z.
FEW-SCT cloud bases around 8-12k ft AGL through the period. Isolated
-TSRA/-SHRA through 20/03Z will generally be near the higher terrain
south and east of KTUS. NWLY SFC wind will remain less than 12 kts
through the evening before becoming light and terrain driven
overnight and into Monday. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Isolated storms will favor the higher terrain
east and south of Tucson this evening. The pattern gradually shifts
early in the work week allowing for better coverage of showers and
storms, especially by Wednesday. Terrain driven 20-ft winds persist
at less than 15 mph, except for in and around thunderstorms where
strong outflows may occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 19, 4:15 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
415 PM MST SUN AUG 19 2018

AZZ508-192345-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
415 PM MST SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 445
PM MST...

At 414 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas. This storm was moving slowly to the south southwest.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pirtleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3143 10968 3140 10955 3133 10955 3134 10977
      3134 10978
TIME...MOT...LOC 2314Z 028DEG 3KT 3135 10966

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:15 PM MSTSpecial Weather StatementTWCCochise30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.